Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 203, NWS Blacksburg, VA

August 18, 2000Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2000, 4:04 AM EDT for Greenbrier County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 4:04 AM EDT (08:04 UTC)
Expired
Aug 18, 2000, 4:45 AM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:20 AM EDTThunderstorm WindRenick, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 180804
SVRRNK
WVC025-180845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 445 AM EDT.

* AT 402 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF RENICK...MOVING EAST AT
  25 MPH.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 445 AM EDT INCLUDE
  RENICK...
  NEOLA...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
j
.END
06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:12 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 2:12 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
212 AM EDT FRI AUG 18 2000

1ST FCST CONCERN IS THE MCS ACROSS NRN KY/SRN OH & WV. MODELS
INDICATE IT SHOULD CONT TO PROPAGATE SEWD INTO THE HIGHER PW/THETA-E
AIR OVER KY...WHILE INDIVIDUAL CELLS RACE EWD. CURRENT MOTION WOULD
BRING CONVECTION INTO FAR WRN SECTIONS/SE WV SHORTLY AFTER 09Z...AND
SPREADING TO ROA-NRN MTNS NC BY 12Z. WILL PROB HAVE CATEG POPS IN SW
MTNS OF VA AND SE WV/ALLEGHANY HIGHLANDS- AT LEAST LIKELY IN THE
REST OF THE MTNS WEST OF THE BLUE RIDGE FOR MAINLY MORN PCPN. 2ND
FCST CONCERN IS THEN WHAT HAPPENS EAST OF THE BLUE RIDGE. TIMING OF
THE FNT WOULD FAVOR STRONG CONVECTION IN THE PIEDMONT...BUT CURRENT
THINKING IS THAT OUTFLOW FROM THE MCS WILL SHIFT THE FOCUS FOR
STRONG AFT CONVECTION MORE TOWARD RDU/S FA. COULD BE A SMALL WINDOW
FOR STRONG CONVECTION FROM 16-20Z IN MY PIEDMONT ZONES. IN ANY
EVENT...I AM LEANING TOWARD LEAVING THE 50 PCT CHC THAT WE CURRENTLY
HAVE DOWN THAT WAY- WITH NO TIMING MENTIONED.

TONIGHT- MODEL TRENDS WOULD IND PCPN SHOULD ALL BE SOUTH OF THE FA-
MAY KEEP A SLIGHT CHC IN THE PIEDMONT. STRONG CAA HOLDS OFF TILL
LATE. EXPECT M CLEAR SKIES...BUT BECMG M CLDY IN UPSLOPE SE WV
ZONES. THE MODELS ARE SHOWING LGT PCPN IN THE MTNS...WILL HOLD OFF
ON ANY MENTION IN THE ZONES FOR NOW.

SAT- BELIEVE FAIRLY STRONG CAA AND AT LEAST MORN CLDS IN UPSLOPE
MTNS WILL HOLD MAXES DOWN BELOW MOS...OTHERWISE M SUNNY W/HIGHS
CLOSE TO MOS. WEAK CAA SAT NIGHT INTO SUNDAY AS THE RIDGE BUILDS
IN- BOUNDARY LAYER MAY DECOUPLE. WILL GO SLIGHTLY COOLER THAN MOS
FOR LOWS...AND HIGHS SUNDAY. AVN SHOWS LL MOISTURE HANGING AROUND IN
NC SUNDAY- WITH SE FLOW INTO THE NRN MTNS WILL MAKE THEM P SUNNY.
MORE OF THE SAME FOR MONDAY WITH ERLY FLOW INTO THE FA. WILL
BROADBRUSH P CLDY FOR NOW.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

06

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.